Colorado, 2010

Hail and Damaging Winds in Colorado, August 9, 2010

August 9, 2010 · NWS GLD · 6 events in 2 counties and zones

Thunderstorms moved across eastern Colorado and northwest Kansas during the evening, producing wind gusts to 70 mph and quarter size hail. Tree and roof damage was reported in many areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved across eastern Colorado and northwest Kansas during the evening, producing wind gusts to 70 mph and quarter size hail. Tree and roof damage was reported in many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 4:14 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 9, 4:14 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT MON AUG 9 2010

.DISCUSSION...
242 PM MDT MON AUG 9 2010

FORECAST CONCERNS INCLUDE THE POSSIBILITY OF THUNDERSTORMS
TONIGHT AND TOMORROW NIGHT AND THE WARM TEMPERATURES EXPECTED
THROUGH THURSDAY.

ALTHOUGH TEMPERATURES AND RH VALUES WILL BE HIGHER THAN NORMAL
WITH HEAT INDICIES WITHIN A COUPLE DEGREES OF NEEDING AN ADVISORY
ACROSS THE EASTERN SECTIONS OF THE FORECAST AREA...DO NOT EXPECT
TO NEED A HEAT ADVISORY OVER THE NEXT FEW DAYS.

THE UPPER RIDGE AXIS PUSHES EAST TONIGHT WITH A SHORT WAVE TROUGH
MOVING THROUGH THE FORECAST AREA. THIS WILL PRODUCE A CHANCE OF
THUNDERSTORMS ACROSS THE FORECAST AREA WITH A HIGHER PROBABILITY
OF STORM ACROSS THE NORTHERN HALF OF THE FORECAST AREA ALONG AND
NORTH OF A WEAK WARM FRONTAL BOUNDARY.

ANOTHER WEAK SHORT WAVE TROUGH MOVES ACROSS THE REGION TUESDAY
EVENING FOR ANOTHER SLIGHT CHANCE OF THUNDERSTORMS. THE UPPER RIDGE
AXIS RETROGRADES BACK OVER THE CENTRAL HIGH PLAINS MID WEEK WITH
AN OVERALL FLATTENING OF THE UPPER RIDGE OVER THE ROCKIES AND HIGH
PLAINS REGION BY THE END OF THE WEEK AS A LARGE SCALE TROUGH MOVES
ACROSS THE NORTHER PLAINS. THIS WILL BRING COOLER MORE SEASONABLE
TEMPERATURES TO THE REGION LATE IN THE WEEK AND THIS UPCOMING
WEEKEND WITH A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY BETWEEN
THURSDAY EVENING AND SUNDAY EVENING.

LOCKHART
&&

.AVIATION...
514 PM MDT MON AUG 9 2010

FOR THE 00Z TAFS...PRIMARY AVIATION CONCERN WILL BE THUNDERSTORMS
TONIGHT...FOLLOWED BY STRATUS/FOG POTENTIAL TUESDAY MORNING.
THUNDERSTORMS HAVE DEVELOPED ACROSS THE TRI-STATE REGION...AND ARE
EXPECTED TO INCREASE IN COVERAGE THROUGH THE EVENING...WITH ONLY
SLIGHT CHANCES AFTER MIDNIGHT. ACTIVITY WILL CONTINUE SPREAD
NORTHEASTWARD  OUT OF COLORADO INTO KANSAS/NEBRASKA WITH A THREAT
FOR BRIEF HEAVY RAIN...LOCALLY STRONG WIND GUSTS AND MARGINALLY
SEVERE HAIL THROUGH ABOUT MIDNIGHT. WITH GOOD LOW LEVEL MOISTURE IN
PLACE...AND LIGHT WINDS OVERNIGHT...THERE IS SOME CONCERN FOR
STRATUS FOG DEVELOPMENT.  FOR NOW DOWNSLOPE SHOULD HELP KEEP
CONDITIONS VFR...SO WILL HOLD OFF ON LOWERING CEILINGS/VISIBILITY
AFTER 09Z DURING THIS TAF CYCLE.

DR
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 9, 9:30 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON AUG 9 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT SUN AUG 8 2010 /1130 AM CDT SUN AUG 8 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL FORM OVER NORTHEAST COLORADO THIS
AFTERNOON AND SPREAD INTO PORTIONS OF KANSAS AND NEBRASKA THROUGH
THE EVENING. LOCALLY HEAVY RAINFALL...DAMAGING WIND GUSTS AND
MARGINALLY SEVERE HAIL WILL BE POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH LOCALLY
HEAVY RAIN WILL REMAIN POSSIBLE THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 9, 3:28 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT MON AUG 9 2010

KSZ016-092300-
GRAHAM-
528 PM CDT MON AUG 9 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOGUE...MOVING NORTH AT 15 MPH.

SMALL HAIL...AND SUDDEN STRONG WIND GUSTS TO 55 MPH ARE EXPECTED
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3926 9963 3930 9986 3956 9985 3956 9961
      3956 9960 3943 9959
TIME...MOT...LOC 2227Z 193DEG 12KT 3937 9972

JRM
Special weather statement, Aug 9, 4:26 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT MON AUG 9 2010

COZ092-100000-
CHEYENNE COUNTY-
526 PM MDT MON AUG 9 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF CHEYENNE WELLS...MOVING NORTH
AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3882 10258 3883 10229 3861 10230 3861 10255
TIME...MOT...LOC 2327Z 178DEG 8KT 3864 10242

JRM
Special weather statement, Aug 9, 4:38 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT MON AUG 9 2010

COZ091-100015-
KIT CARSON COUNTY-
538 PM MDT MON AUG 9 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF STRATTON...MOVING NORTH AT
10 MPH.

PENNY SIZE HAIL...AND SUDDEN WIND GUSTS TO 55 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3954 10280 3956 10238 3917 10235 3914 10264
TIME...MOT...LOC 2338Z 170DEG 10KT 3925 10254

JRM
Special weather statement, Aug 9, 4:59 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT MON AUG 9 2010

KSZ016-100030-
GRAHAM-
659 PM CDT MON AUG 9 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF MORLAND...OR NEAR MORLAND...
MOVING NORTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3920 9993 3919 10016 3932 10017 3956 10016
      3955 9985
TIME...MOT...LOC 2359Z 175DEG 14KT 3929 10005

JRM
Special weather statement, Aug 9, 5:24 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT MON AUG 9 2010

KSZ027-100100-
WALLACE-
624 PM MDT MON AUG 9 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF SHARON SPRINGS...MOVING NORTH AT
35 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

&&

LAT...LON 3901 10193 3902 10149 3870 10151 3869 10166
      3869 10185
TIME...MOT...LOC 0024Z 177DEG 28KT 3881 10169

JRM

The radar

The Goodland radar (KGLD), 87 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Kit Carson

When
August 9, 5:25 PM MST
Where
Kit Carson County, 18.35 mi NNE of Vona
Measured
0.88 in hail
Reported by
Public
Coordinates
39.560, -102.680

Thunderstorm Wind, Kit Carson

When
August 9, 5:25 PM MST
Where
Kit Carson County, 18.35 mi NNE of Vona
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.560, -102.680

Several small tree limbs one to one and a half inches in diameter were broken off trees.

Hail, Yuma

When
August 9, 6:20 PM MST
Where
Yuma County, 6.22 mi N of Abarr
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.940, -102.720

Thunderstorm Wind, Yuma

When
August 9, 6:39 PM MST
Where
Yuma County, 1.06 mi W of Yuma
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -102.740

Hail, Yuma

When
August 9, 6:42 PM MST
Where
Yuma County, Yuma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.120, -102.720

Thunderstorm Wind, Yuma

When
August 9, 7:01 PM MST
Where
Yuma County, 1.06 mi W of Yuma
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -102.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244212, 244213, 244214, 244215, 244216, 244217.